Georgia, 2003

Hail and Damaging Wind in Georgia, July 8, 2003

July 8, 2003 · NWS FFC · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 8, 2:53 PM EST, 27 minutes earlier.

Area forecast discussion, Jul 8, 2:53 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
347 PM EDT TUE JUL  8 2003

OVERVIEW...500 MB RIDGE REMAINS IN CONTROL OF WEATHER OVER THE CWA.
RIDGE RECEDES AS SHORT WAVE SHARPENS UP AND MOVES FROM UPPER MIDWEST
INTO THE EASTERN STATES BY FRIDAY MORNING. PREFRONTAL PRECIPITATION
WILL AFFECT THE NORTHWEST PART OF STATE BY THURSDAY. FRONT MOVES
INTO NORTHWEST GEORGIA BY FRIDAY MORNING WITH SHOWERS AND TSTMS
BEING PUSHED MORE INTO CENTRAL PART OF STATE.

SHORT TERM...THRU THURSDAY NIGHT. RADAR COVERAGE SPARSE THIS
AFTERNOON...EVEN THOUGH AIR IS VERY JUICY. WILL GO WITH A 20 POPS
CWA WIDE AND HOPE FOR THE BEST. AS FRONT APPROACHES AND RIDGE BEGINS
TO RECEDE POPS WILL GO UP TO CHANCE WEDNESDAY AND INCREASE TO LIKELY
BY THURSDAY IN THE NORTHWEST. MOS TEMPS SIMILAR...STAYED CLOSE.

EXTENDED...FRIDAY THRU TUESDAY. EXTENDED MODELS IN GOOD AGREEMENT.
UPPER TROUGH BOTTOMS OUT OVER CWA ON FRIDAY AND THEN BEGINS TO
SLOWLY RECEDE BY EARLY NEXT WEEK. SURFACE FRONT ENTERS NORTHWEST
GEORGIA FRIDAY MORNING...WEAKENS BY SATURDAY MORNING. SLIGHTLY DRIER
AIR WILL REMAIN...ISOLATED POPS SATURDAY THROUGH TUESDAY. LITTLE
CHANGE IN TEMPERATURES.

.PRELIMINARY POINT TEMPS/POPS...

KATL 71 90 71 86 / 20 30 30 60
KAHN 71 90 71 87 / 20 30 30 50
KGVL 69 88 70 86 / 20 30 30 60
KRMG 70 90 70 86 / 20 40 40 70
KCSG 73 94 73 90 / 20 20 20 40
KMCN 72 94 72 91 / 20 20 20 40

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 22
Hazardous weather outlook, Jul 8, 12:36 PM EST, 2 hours 44 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
136 PM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED THUNDERSTORMS EXPECTED TODAY.

.SYNOPSIS...
A BERMUDA HIGH PRESSURE RIDGE REMAINS TO THE EAST OF GEORGIA TODAY.
A WEAK FRONTAL BOUNDARY ACROSS CENTRAL GEORGIA WILL PUSH NORTHEAST
THROUGH THE STATE TODAY. DAYTIME HEATING COMBINED WITH A VERY MOIST
AIR MASS WILL BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS AFTERNOON.

.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DISCUSSION...
ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON...AS
DAYTIME HEATING INCREASES INSTABILITY. CAPE WILL BE INCREASING TO
AROUND 2000. HOWEVER...NO SEVERE THUNDERSTORMS ARE FORECAST. THE
BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE SOUTH OF A LINE FROM
ATLANTA TO MACON. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL
OCCUR BETWEEN THE HOURS OF 2 PM AND 8 PM.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
WITH A SUMMER LIKE WEATHER PATTERN PREVAILING...THUNDERSTORMS WILL
BE POSSIBLE EACH DAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 8, 2:17 PM EST, 1 hour 3 minutes before
GAZ097-082000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT TUE JUL 8 2003

...SIGNIFICANT WEATHER ALERT FOR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING HEAVY RAIN IN LAURENS COUNTY.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG
THUNDERSTORM OVER LAURENS COUNTY EAST OF DUBLIN MOVING SOUTHEAST
AT ONLY 5 MPH. THE PRIMARY THREATS FROM THIS THUNDERSTORM WILL BE
FREQUENT CLOUD-TO-GROUND LIGHTNING AND TORRENTIAL DOWNPOURS. RAINFALL
IN SOME AREAS NEAR MINTER MAY EXCEED TWO INCHES...RESULTING IN
BRIEF FLOODING OF ROADWAYS OR DRAINAGE SYSTEMS.  LIGHTNING
STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE
AND AWAY FROM ELECTRICAL APPLIANCES. MONITOR NOAA WEATHER RADIO OR
OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 400 PM EDT.

15
Special weather statement, Jul 8, 2:17 PM EST, 1 hour 3 minutes before
GAZ097-082000-

SPECIAL WEATHER STATEMENT...CORRECTION TO HEADLINE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT TUE JUL 8 2003

...SIGNIFICANT WEATHER ALERT FOR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING AND HEAVY RAIN IN LAURENS COUNTY.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG
THUNDERSTORM OVER LAURENS COUNTY EAST OF DUBLIN MOVING SOUTHEAST
AT ONLY 5 MPH. THE PRIMARY THREATS FROM THIS THUNDERSTORM WILL BE
FREQUENT CLOUD-TO-GROUND LIGHTNING AND TORRENTIAL DOWNPOURS. RAINFALL
IN SOME AREAS NEAR MINTER MAY EXCEED TWO INCHES...RESULTING IN
BRIEF FLOODING OF ROADWAYS OR DRAINAGE SYSTEMS.  LIGHTNING
STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE
AND AWAY FROM ELECTRICAL APPLIANCES. MONITOR NOAA WEATHER RADIO OR
OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 400 PM EDT.

15
Special weather statement, Jul 8, 3:10 PM EST, 10 minutes before
GAZ074-084>086-097-098-082100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
410 PM EDT TUE JUL 8 2003

...SIGNIFICANT WEATHER ALERT FOR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING IN EMANUEL...JOHNSON...LAURENS...TREUTLEN...WASHINGTON...
WILKINSON...COUNTIES.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS OVER
EMANUEL...JOHNSON...LAURENS...TREUTLEN...WASHINGTON...WILKINSON
COUNTIES. THESE STORMS WERE MOVING VERY SLOWLY TO THE SOUTHEAST.
THE PRIMARY THREATS FROM THESE THUNDERSTORMS WILL BE
FREQUENT CLOUD-TO-GROUND LIGHTNING AND LOCALLY HEAVY DOWNPOURS.
RAINFALL AMOUNTS OF 2 INCHES OR MORE COULD FALL AT SOME LOCATIONS
IN LESS THAN ONE HOUR...WHICH WOULD RESULT IN FLOODING OF STREETS
AND DRAINAGE SYSTEMS.

LIGHTNING STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD
STAY INSIDE AND AWAY FROM ELECTRICAL APPLIANCES...AND MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 630 PM EDT.

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Laurens

When
July 8, 3:20 PM EST
Where
Laurens County, Minter
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.483, -82.750

The Laurens Emergency Management Director and the county 911 center reported that five trees were blown down in Minter and power lines were blown down in Dublin.

Hail, Laurens

When
July 8, 3:35 PM EST
Where
Laurens County, East Dublin
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.550, -82.867

The Laurens county Emergency Management Director reported quarter-sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334751, 5334752.